Elliott, E orcid.org/0000-0002-4387-7967 (2017) A Representation Theorem for Frequently Irrational Agents. Journal of Philosophical Logic, 46 (5). pp. 467-506. ISSN 0022-3611
Abstract
The standard representation theorem for expected utility theory tells us that if a subject’s preferences conform to certain axioms, then she can be represented as maximising her expected utility given a particular set of credences and utilities—and, moreover, that having those credences and utilities is the only way that she could be maximising her expected utility (given her preferences). However, the kinds of agents these theorems seem apt to tell us anything about are highly idealised, being (amongst other things) always probabilistically coherent with infinitely precise degrees of belief and full knowledge of all a priori truths. Ordinary subjects do not look very rational when compared to the kinds of agents usually talked about in decision theory. In this paper, I will develop an expected utility representation theorem aimed at the representation of those who are neither probabilistically coherent, logically omniscient, nor expected utility maximisers across the board—that is, agents who are frequently irrational. The agents in question may be deductively fallible, have incoherent credences, limited representational capacities, and fail to maximise expected utility for all but a limited class of gambles.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © Springer Science+Business Media Dordrecht 2016. This is an author produced version of a paper published in Journal of Philosophical Logic. The final publication is available at Springer via http://dx.doi.org/10.1007/s10992-016-9408-8. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Representation theorem; preferences; credences; utilities; irrational |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Arts, Humanities and Cultures (Leeds) > School of Philosophy, Religion and History of Science (Leeds) > School of Philosophy (Leeds) |
Funding Information: | Funder Grant number EU - European Union 312938 |
Depositing User: | Symplectic Publications |
Date Deposited: | 10 Aug 2016 10:55 |
Last Modified: | 19 Mar 2020 15:49 |
Published Version: | http://dx.doi.org/10.1007/s10992-016-9408-8 |
Status: | Published |
Publisher: | Springer Verlag |
Identification Number: | 10.1007/s10992-016-9408-8 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:103405 |